Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 33, NWS Honolulu, HI

December 5, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 5, 2019, 3:06 AM HST for Hawaii County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2019, 3:06 AM HST (13:06 UTC)
Expired
Dec 6, 2019, 3:34 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWHW70 PHFO 051306
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
306 AM HST Thu Dec 5 2019

...STRONG WINDS ON THE BIG ISLAND SUMMITS...

.A disturbance aloft moving rapidly toward the islands will cause
strong and gusty northwesterly winds over the highest elevations 
of the Big Island today. These strong winds may continue over the
summits tonight as the disturbance continues to approach the 
area.

HIZ028-060215-
/O.NEW.PHFO.WI.Y.0033.191205T1306Z-191206T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
306 AM HST Thu Dec 5 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Through this afternoon.

* IMPACTS...Motorists should drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Houston
2 follow-up statements
135 
WWHW70 PHFO 060118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Thu Dec 5 2019

...STRONG WINDS ON THE BIG ISLAND SUMMITS...

.A disturbance aloft will bring strong and gusty winds to the
summits of the Big Island through Friday. 

HIZ028-061430-
/O.EXT.PHFO.WI.Y.0033.000000T0000Z-191207T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
318 PM HST Thu Dec 5 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West winds increasing to 45 mph to 55 mph, with gusts up
  to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Wind chills well below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel to the summits as the strong winds will combine with
snow at times, making travel very difficult to impossible. 

&&

$$

Birchard
622 
WWHW70 PHFO 070134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Fri Dec 6 2019

...WIND ADVISORY IS CANCELLED...

HIZ028-070245-
/O.CAN.PHFO.WI.Y.0033.000000T0000Z-191207T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
334 PM HST Fri Dec 6 2019

...WIND ADVISORY IS CANCELLED...

Winds over the Big Island summits have diminished.

$$

Burke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 4, 8:22 PM HST, 6 hours 44 minutes earlier.

Area forecast discussion, Dec 4, 8:22 PM HST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
822 PM HST Wed Dec 4 2019

.SYNOPSIS...
High clouds will gradually thicken over the islands through
early Thursday, while surface high pressure far north of the
state maintains moderate trade winds with mainly windward
showers. Clouds and showers will increase statewide from late
Thursday into Friday as a disturbance aloft passes overhead.
Drier weather is expected by this weekend, with a nighttime land
breeze and afternoon sea breeze pattern. This may result in a few
showers over interior sections of some of the islands each
afternoon. Trade winds will likely return early next week as a
surface high builds north of the state.

&&

.DISCUSSION...
A 1034 mb surface high pressure system is centered more than 1400
miles north-northwest of Honolulu. However, the leading edge of a
band of overcast low clouds and showers associated with a weak
surface front is evident about 275 miles north of Kauai. The
presence of this feature is causing the pressure gradient south
of the high to be disrupted across the island chain. The
resulting trade wind speeds over the region are generally
moderate early this evening.

An upper-level ridge located just west-southwest of the area is
maintaining relatively stable atmospheric conditions over most of
the state. However, the low-level trade wind inversion remains
rather weak and elevated. In addition to the ridging aloft, an
upper-level short wave trough, which is evident about 1070 miles
northwest of Lihue, is moving rapidly toward the east-southeast.
High clouds are currently obscuring any low clouds that might be
over the islands in infrared satellite imagery. However, radar
reflectivities are showing scattered showers moving down from the
east-northeast toward the windward sides of most islands early
this evening. The latest model guidance indicates there will be
additional thickening of the high clouds over the state through
early Thursday as the short wave aloft approaches, and weakens
the upper-level ridge. In addition, the winds may increase over
the Big Island summits starting later tonight or early Thursday.
If so, we may need to issue a Wind Advisory for these higher
elevations.

The coverage of low- to mid-level clouds and showers may increase
starting late Thursday afternoon, especially over the western end
of the island chain as the short wave moves closer to Kauai.
Expect a continued increase in cloud cover and rainfall from
Thursday night through Friday, as the short wave aloft passes
from west to east over the islands. While some low clouds and
showers will continue to ride in on the trades, the short wave is
expected to cause thick layered clouds capable of producing
periods of steady light to moderate stratiform rain over all
areas. In addition, there is a potential for locally heavy
downpours over some areas. Although the forecast does not
currently include thunderstorms, deep convection can not be ruled
out yet. The higher rainfall totals are expected mainly along
windward slopes, where the decreasing trade wind flow will likely
focus low-level moisture. At the moment, the risk for flash
flooding appears to be low. Conditions are expected to improve
quickly from west to east late Friday as the shortwave continues
moving eastward, and exits the area.

The thick layered cloud cover will also bring the potential for
snow, possibly heavy, to the highest elevations of the Big Island
At the same time, the winds over the summits will also likely
strengthen, which could result in drifting of any snow that
falls. Therefore, a Winter Storm Watch has been issued for the Big
Island Summits from Thursday night through Friday.

For the weekend, the trade winds will be disrupted as another
approaching front pushes a weakening surface ridge over the state.
As a result, a rather stable local nighttime land breeze and
afternoon sea breeze circulation pattern is expected to develop
Saturday and Sunday. This weather pattern will likely result in
increasing clouds and a few showers each afternoon across
interior sections of most islands, followed by clearing skies at
night. The southeasterly winds lingering over the Big Island will
favor more persistent shower activity over the Puna and Kau
Districts.

Trades are expected to return early next week. The above mentioned
front will likely dissipate over, or just north of the islands,
and high pressure passing to the north will drive trade winds. Yet
another front may approach around mid-week, causing the trades to
veer southeasterly by next Wednesday.

&&

.AVIATION...
Trades will be in the moderate range through Thursday, and any
lower ceilings and showers (MVFR) will mainly affect windward and
mauka sections across the state. VFR conditions will predominate,
however. And high cloudiness will persist over the island chain
as an upper level disturbance approaches from the west.

No AIRMETs are currently in effect.

&&

.MARINE...
Moderate trades are expected to persist through Thursday with high
pressure north of the state. A downward trend in the winds is
expected as we heading into the weekend.

A trough moving over head will bring increasing showers Thursday
night and Friday. A front passing north of the state this weekend
will help to decrease the winds over the coastal waters to light
to moderate speeds, and allow afternoon sea breezes and overnight
land breezes to develop.

A long-period north swell is expected to build Thursday into
Friday, before turning to the north-northeast and increasing a bit
further over the weekend. The swell is expected to peak Friday
through Saturday night, with advisory level surf along north
facing shores, and warning levels for east facing shores. Advisory
level surf is possible with additional northwest swells Sunday
night and into the first half of the new week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through Friday afternoon
for the Big Island Summits.

&&

DISCUSSION...Houston
AVIATION...Kinel
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:37 PM HSTWinter Storm WatchHFOHawaii24 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.